Nebraska, 2005

Tornadoes and Hail in Nebraska, May 11, 2005

May 11, 2005 · NWS GLD · 13 events in 2 counties and zones

10 hail, 3 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 11, 11:31 AM MST, 1 hour 43 minutes earlier.

Area forecast discussion, May 11, 11:31 AM MST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1231 PM MDT WED MAY 11 2005

.DISCUSSION...A SEVERE WEATHER OUTBREAK IS EXPECTED THIS AFTERNOON
AND EVENING. SEE THE HAZARDOUS WEATHER OUTLOOK/TOPHWOGLD/ FOR MORE
DETAIL. MUCH OF THE FORECAST AREA WILL BE IN A ZONE OF EAST TO
SOUTHEASTERLY UPSLOPE FLOW LOCATED JUST NORTH OF A STALLED FRONTAL
BOUNDARY. HEATING NORTH OF THE BOUNDARY WILL GENERATE AIR RICH IN
BOTH INSTABILITY AND LOW LEVEL WIND SHEAR...WHICH WILL ENHANCE THE
SEVERE WEATHER POTENTIAL GENERALLY ALONG AND NORTH OF INTERSTATE 70.
OTHER SEVERE STORMS MAY FORM SOUTH OF THE INTERSTATE ALONG AND AHEAD
OF A DRYLINE WHICH WILL INTERSECT THE FRONT NEAR THE COLORADO STATE
LINE JUST WEST OR SOUTHWEST OF GOODLAND. THIS PLACES A LARGER THAN
USUAL PART OF THE FORECAST AREA AT RISK FOR SIGNIFICANT SEVERE
WEATHER. DIFFLUENCE ALOFT AND AMPLE SUNSHINE SHOULD REMOVE THE CAP
EARLY THIS AFTERNOON. THE ONLY NEGATIVE SEEMS TO BE SHALLOW MOISTURE
ON REGIONAL SOUNDINGS...BUT MOISTURE POOLING ALONG BOUNDARIES SHOULD
BE MORE THAN SUFFICIENT TO RESULT IN CONVECTIVE INITIATION.

THE CHANCE FOR MEASURABLE RAIN WILL BE HIGHER ALONG AND NORTH OF THE
FRONT WHERE WARM ADVECTION WILL AID IN OVERALL COVERAGE. LOCALLY
HEAVY RAINFALL WILL OCCUR...BUT THE AREA OF STORMS WILL BE MOVING
OUT OF THE REGION BY MIDNIGHT...SO DO NOT ANTICIPATE ANY EXCESSIVE
RAINFALL.

WIDESPREAD STRONG WINDS ARE ALSO A CONSIDERATION TODAY. WITH
MARGINAL ADVISORY SPEEDS FROM THE SOUTH THIS AFTERNOON...HAVE OPTED
TO CLEAR MUCH OF THE WIND ADVISORY...IN FAVOR OF KEEPING OUR FOCUS
ON THE THUNDERSTORM THREAT. A SECOND WIND THREAT WILL DEVELOP BEHIND
A STRONG COLD FRONT THIS EVENING. THE COLD FRONT WILL BEGIN TO SURGE
ACROSS EASTERN COLORADO AND POSSIBLY INTO WESTERN KANSAS. STRONG
COLD ADVECTION AND STEEP LOW LEVEL LAPSE RATES AHEAD OF THE FRONT
WILL CONTRIBUTE TO EASY TRANSPORT OF STRONG WINDS TO THE SURFACE.
CONVECTION MAY ALSO PLAY A ROLE...SO WILL WATCH THIS AREA FOR
POSSIBLE HIGH WIND WARNING IF THE SCENARIO UNFOLDS. THE GREATEST
RISK WOULD BE OVER EASTERN COLORADO.

TEMPERATURES PLUMMET TONIGHT BEHIND THE FRONT...REACHING THE UPPER
30S OVER THE NORTHWEST FORECAST AREA. AT UPPER LEVELS HOWEVER...THE
MEAN LONGWAVE TROF WILL STAY OVER THE ROCKIES ON THURSDAY...AND
MODELS DEPICT A LINE OF THUNDERSTORMS MOVING OFF THE FRONT RANGE AND
ACROSS THE TRI STATE THURSDAY NIGHT. LOW CLOUDS MAY LIMIT
INSTABILITY AND CAUSE THE STORMS TO WEAKEN AS THEY MOVE INTO KANSAS
AND NEBRASKA. THEREFORE...WILL NOT GO WITH THE LIKELY POPS
ADVERTISED BY THE MODELS...BUT WILL MAINTAIN 30 TO 40 POPS.

HAVE ADDED PATCHY FOG FOR FRIDAY MORNING...SUPPORTED BY MOS AND ETA
SOUNDINGS. OTHERWISE...THE FORECAST STARTS TO DRY OUT...AND ANY
LIGHT RAIN SHOWERS SHOULD BE GONE BY FRIDAY EVENING. UPPER FLOW
BECOMES NORTHWEST AT THIS TIME...AND SURFACE RIDGING WILL PUSH
MOISTURE DOWN INTO FAR SOUTHWEST TEXAS...KEEPING THE HIGH PLAINS DRY
AND SEASONABLE. A NARROW AXIS OF MOISTURE MAY RETURN SUNDAY
NIGHT...AND THE GFS DOES INDICATE A DECENT AMOUNT OF ISENTROPIC LIFT
EAST OF HIGHWAY 25. FOR NOW WILL KEEP SILENT 10 POPS. UPPER FLOW
WILL TRANSITION BACK TO SOUTHWESTERLY...AND ANOTHER CANADIAN COLD
FRONT WILL DROP INTO NEBRASKA EARLY NEXT WEEK. THERE MAY BE SOME
THUNDERSTORM ACTIVITY ALONG THE FRONT AND POSSIBLY ON THE
DRYLINE...BUT FOR NOW CONFIDENCE IS TOO LOW...AND WILL KEEP THE
FORECAST DRY. TEMPERATURES WILL WARM INTO THE 80S BEGINNING MONDAY.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY UNTIL 6 PM MDT(7 PM CDT) FOR ZONES
014-015-016-027-028-029-041-042.
NE...NONE.
CO...NONE.

&&

BURKE
Hazardous weather outlook, May 11, 8:59 AM MST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
959 AM MDT WED MAY 11 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-121200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
959 AM MDT WED MAY 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

A SIGNIFICANT SEVERE WEATHER OUTBREAK IS EXPECTED ACROSS THE TRI
STATE AREA THIS AFTERNOON THROUGH TONIGHT.

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS ACROSS THE TRI
STATE AREA THIS AFTERNOON AND EVENING. LARGE HAIL...DAMAGING WINDS
AND TORNADOES WILL BE POSSIBLE THROUGH THE EVENING.

THUNDERSTORMS WILL BEGIN TO DEVELOP AFTER 1 PM MDT (2 PM CDT) ALONG
AND NORTH OF A TRIBUNE TO GOVE LINE...BUT AS A LOW PRESSURE SYSTEM
CONTINUES TO DEVELOP THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE
ENTIRE AREA BY 4 PM MDT (5 PM CDT). ANY STORM THAT FORMS THIS
AFTERNOON WILL HAVE THE POTENTIAL TO QUICKLY BECOME SEVERE WITH HAIL
UP TO THE SIZE OF BASEBALLS AND DAMAGING THUNDERSTORM WINDS WHICH
COULD BE ACCOMPANIED BY BLOWING DUST. THERE IS ALSO A THREAT FOR
TORNADOES ACROSS THE ENTIRE TRI STATE AREA WITH A HEIGHTENED THREAT
FOR A FEW STRONG TORNADOES ALONG AND NORTH OF INTERSTATE 70...AND
ALONG AND EAST OF A GOODLAND TO LEOTI LINE.

A COLD FRONT WILL SLIDE ACROSS THE AREA OVERNIGHT...BRINGING AN END
TO THE POTENTIAL FOR SEVERE WEATHER AFTER 1 AM MDT (2 AM CDT).

ONCE AGAIN THERE IS THE POTENTIAL FOR WIDESPREAD SEVERE WEATHER
ACROSS THE TRI STATE AREA THIS AFTERNOON AND EVENING. PLEASE STAY
TUNED TO NOAA ALL HAZARDS RADIO AND OTHER LOCAL MEDIA FOR THE LATEST
DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SLIGHT RISK OF SEVERE WEATHER WILL EXIST AGAIN ON THURSDAY. LARGE
HAIL AND DAMAGING WIND WILL BE THE MAIN THREAT. THUNDERSTORMS SHOULD
DEVELOP OVER EASTERN COLORADO NEAR THE DRYLINE DURING THE AFTERNOON
AND THEN MOVE EAST INTO KANSAS DURING THE LATE AFTERNOON AND EVENING.
THUNDERSTORMS MAY LINGER ACROSS PARTS OF WESTERN KANSAS THROUGH
FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED ACROSS THE ENTIRE TRI STATE AREA
AFTER 1 PM MDT (2 PM CDT).

JRM

The radar

The Goodland radar (KGLD), 97 km away, was scanning. The volume nearest the first event began at 20:15 UTC.

Open the radar archive at this moment

Event by event

10 hail, 3 tornado. Local standard time, as filed.

Hail, Hitchcock

When
May 11, 1:14 PM MST
Where
Hitchcock County, 7 mi SW of Trenton
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.117, -101.117

Hail, Hitchcock

When
May 11, 1:35 PM MST
Where
Hitchcock County, Palisade
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.350, -101.100

South side of town.

Hail, Hitchcock

When
May 11, 1:38 PM MST
Where
Hitchcock County, 8 mi NW of Culbertson
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.317, -100.933

Hail, Hitchcock

When
May 11, 1:50 PM MST
Where
Hitchcock County, Palisade
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.350, -101.100

Tornado, Hitchcock

When
May 11, 1:50 PM MST to 1:51 PM MST
Where
Hitchcock County, Trenton
Rating
F0
Path length
0.3 mi
Path width
25 yd
Reported by
TRAINED SPOTTER
Coordinates
40.183, -101.017

Brief touchdown over open field near Highway 25 and Highway 36. No known damage.

Hail, Dundy

When
May 11, 3:50 PM MST
Where
Dundy County, 5 mi NNW of Haigler
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.083, -101.967

Hail, Dundy

When
May 11, 3:55 PM MST
Where
Dundy County, 6 mi NW of Haigler
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.083, -102.017

Tornado, Dundy

When
May 11, 4:15 PM MST to 4:16 PM MST
Where
Dundy County, 6 mi W of Parks
Rating
F0
Path length
0.3 mi
Path width
25 yd
Reported by
LAW ENFORCEMENT
Coordinates
40.050, -101.817

Brief touchdown over open fields. No known damage.

Tornado, Dundy

When
May 11, 4:34 PM MST to 4:35 PM MST
Where
Dundy County, 10 mi N of Benkelman
Rating
F0
Path length
0.3 mi
Path width
25 yd
Reported by
STORM CHASER
Coordinates
40.183, -101.533

Brief touchdown over open field. No known damage.

Hail, Dundy

When
May 11, 4:45 PM MST
Where
Dundy County, 17 mi NW of Parks
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.217, -101.950

Hail, Dundy

When
May 11, 5:29 PM MST
Where
Dundy County, 5 mi NW of Parks
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.100, -101.783

Hail, Dundy

When
May 11, 5:33 PM MST
Where
Dundy County, 17 mi NW of Parks
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.217, -101.950

Hail, Hitchcock

When
May 11, 6:44 PM MST
Where
Hitchcock County, Palisade
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.350, -101.100

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2005Every state in 2005This day in weather historyThe tornado archive for Nebraska, 2005Warnings in Nebraska, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5454055, 5454056, 5454057, 5454058, 5454140, 5454059, 5454060, 5454061, 5454066, 5454062, 5454063, 5454064, 5454065.